Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Midland/Odessa, TX

July 5, 2020Martin County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 5, 2020, 10:28 PM CDT for Martin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2020, 10:28 PM CDT (03:28 UTC)
Expired
Jul 6, 2020, 1:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 53 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3031 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

664 
WGUS54 KMAF 060328
FFWMAF
TXC317-060630-
/O.NEW.KMAF.FF.W.0019.200706T0328Z-200706T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1028 PM CDT Sun Jul 5 2020

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Martin County in western Texas...

* Until 130 AM CDT.

* At 1028 PM CDT, gauge reports indicated thunderstorms producing 
  heavy rain in Tarzan where 1 inch of rain has fallen in the last 
  15 minutes. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Stanton, Lenorah, Tarzan, Courtney and Stanton Municipal Aiport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3251 10218 3215 10217 3210 10171 3251 10172
      3251 10178

FLASH FLOOD...GAUGE INDICATED

$$

Rick Hluchan
1 follow-up statement
131 
WGUS74 KMAF 060505
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1205 AM CDT Mon Jul 6 2020

TXC317-060630-
/O.CON.KMAF.FF.W.0019.000000T0000Z-200706T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin TX-
1205 AM CDT Mon Jul 6 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT EARLY THIS 
MORNING FOR MARTIN COUNTY...

At 1205 AM CDT, gauge reports indicated thunderstorms produced heavy 
rain in Tarzan. Up to 1.5 inches of rain has fallen. Flash flooding 
is ongoing in this area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Stanton, Lenorah, Tarzan, Courtney and Stanton Municipal Aiport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3251 10218 3215 10217 3210 10171 3251 10172
      3251 10178

FLASH FLOOD...GAUGE INDICATED

$$

84

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:11 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 5, 6:11 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
611 PM CDT Sun Jul 5 2020

.AVIATION...
00Z TAF issuance
Scattered storms are developing across the region and could affect
any or all terminals before the evening is done. Lowered
visibility due to heavy rain and gusty winds are possible in and
near these storms. Storms may continue well into the overnight
hours, especially across the Permian Basin.

&&

.PREV DISCUSSION... /issued 231 PM CDT Sun Jul 5 2020/

DISCUSSION...
An upper level ridge of high pressure centered across the desert
southwest United States will remain a persistent weather feature
through much of the week for west Texas and southeast New Mexico.
Mainly much above normal temperatures can be expected in this
regime. The best significant chance of thunderstorms will be
later tonight across the northern Permian Basin of west Texas. An
upper level shear axis/trough across southwest Kansas will rotate
southeast overnight around the periphery of the ridge igniting a
thunderstorm complex in the Texas Panhandle. The northwesterly
steering flow aloft will favor the extreme north/northeast
Permian Basin with the highest precipitation chances/totals as
the complex moves southeast. Further south across the central and
southern Permian Basin, outflow from the complex could spark more
isolated storms. Elsewhere moist upslope flow and residual low
and mid level moisture is expected to produce scattered
thunderstorms in the mountains but this activity should die this
evening with loss of heating.

For Monday thunderstorm chances will continue across the northern
Permian Basin closest to the track of the departing upper system.
Moist upslope flow and residual low and mid level moisture should
also produce scattered thunderstorms in the mountains. The
precipitation should diminish Monday evening with loss of heating
as the system pushes away from the region.

By Tuesday precipitation chances will begin to diminish and
continue to decrease through the end of the week as the upper
level ridge strengthens and expands eastward. Near record to
record high temperatures will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  92  73  96 /  30  20  20  20
Carlsbad                       71  96  71  99 /  20  20  20  10
Dryden                         77 102  77 100 /  10  10  10  10
Fort Stockton                  73  97  73  98 /  20  20  10  10
Guadalupe Pass                 66  89  68  90 /  20  20  20  20
Hobbs                          68  90  68  94 /  30  20  10  10
Marfa                          64  91  63  92 /  30  40  20  30
Midland Intl Airport           72  93  72  97 /  20  20  10  10
Odessa                         72  93  72  97 /  20  20  10  10
Wink                           74  97  74 100 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Jul 5, 2:18 AM CDT, 20 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
218 AM CDT Sun Jul 5 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
218 AM CDT Sun Jul 5 2020 /118 AM MDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible across much of the region this
afternoon and evening, with gusty winds, small hail, locally heavy
rain, and frequent lightning possible. Some storms across portions of
Southeast New Mexico and the Permian Basin may become strong to
severe, with damaging wind gusts the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 5, 7:13 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT Sun Jul 5 2020

NMZ034-TXZ059-060-067-060100-
Southern Lea County NM-Loving TX-Ward TX-Winkler TX-
713 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...NORTHEASTERN
REEVES...NORTHWESTERN WARD...WINKLER AND EASTERN LOVING COUNTIES
UNTIL 800 PM CDT/700 PM MDT/...

At 713 PM CDT/613 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles east of Mentone, moving south at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink, Barstow, Slash Ranch, Bennett and Winkler County
Airport.

This includes Interstate 20 between mile markers 48 and 59.

LAT...LON 3230 10341 3174 10284 3141 10338 3143 10340
      3143 10344 3204 10369
TIME...MOT...LOC 0013Z 341DEG 15KT 3168 10346

24
Special weather statement, Jul 5, 7:23 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
723 PM CDT Sun Jul 5 2020

NMZ033-034-TXZ045-050-060115-
Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
723 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA...NORTHWESTERN
ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 815 PM CDT/715 PM
MDT/...

At 723 PM CDT/623 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Nadine, or 10 miles north of Eunice, moving
southeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eunice and Nadine.

LAT...LON 3259 10323 3269 10306 3244 10279 3224 10313
TIME...MOT...LOC 0023Z 325DEG 13KT 3258 10310

24
Special weather statement, Jul 5, 7:33 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
633 PM MDT Sun Jul 5 2020

NMZ029-033-060115-
Northern Lea County NM-Central Lea County NM-
633 PM MDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 715
PM MDT...

At 633 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tatum to 11 miles southwest of Lovington.
Movement was east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Lovington, Tatum, McDonald, Humble City, Gladiola and Tatum Airport.

LAT...LON 3313 10306 3262 10329 3279 10358 3334 10337
      3334 10306
TIME...MOT...LOC 0033Z 292DEG 14KT 3325 10332 3283 10349

24
Special weather statement, Jul 5, 8:47 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
847 PM CDT Sun Jul 5 2020

TXZ045-060230-
Gaines TX-
847 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 930
PM CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Denver City, moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Paynes
Corner and Gaines County Park.

LAT...LON 3253 10258 3278 10305 3296 10293 3296 10243
TIME...MOT...LOC 0146Z 296DEG 19KT 3283 10280

24
Special weather statement, Jul 5, 9:24 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
924 PM CDT Sun Jul 5 2020

TXZ045-046-050-051-060315-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
924 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...EASTERN
GAINES...NORTHWESTERN MARTIN AND WESTERN DAWSON COUNTIES UNTIL 1015
PM CDT...

At 924 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Gaines County Airport, or 10 miles southeast of
Seminole, moving east at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seminole, Seagraves, Gaines County Airport, Seagraves Airport, Welch,
Loop, Punkin Center and McKenzie Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3232 10207 3253 10273 3296 10259 3296 10197
TIME...MOT...LOC 0224Z 284DEG 31KT 3260 10253

24
Special weather statement, Jul 5, 10:03 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1003 PM CDT Sun Jul 5 2020

TXZ046-047-051-052-060345-
Martin TX-Dawson TX-Howard TX-Borden TX-
1003 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BORDEN...WESTERN
HOWARD...MARTIN AND DAWSON COUNTIES UNTIL 1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Welch to 12 miles west of Lamesa to
16 miles northwest of Midland. Movement was southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Lamesa, Ackerly, Stanton, Lomax, Lenorah, Lamesa Municipal Airport,
Welch, Los Ybanez, Sparenberg, Tarzan, Patricia, Punkin Center,
Arvana, Hancock, Tenmile, Knott, Vealmoor, Stanton Municipal Aiport,
Key and Klondike.

This includes Interstate 20 between mile markers 156 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10152 3209 10157 3221 10219 3260 10220
      3296 10219
TIME...MOT...LOC 0302Z 320DEG 38KT 3288 10213 3274 10217 3264 10216
3257 10218 3222 10223

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:13 PM CDTSpecial Weather StatementMAFLoving, Winkler47 min
Jul 5, 7:23 PM CDTSpecial Weather StatementMAFAndrews52 min
Jul 5, 8:47 PM CDTSpecial Weather StatementMAFGaines43 min
Jul 5, 9:24 PM CDTSpecial Weather StatementMAFGaines51 min
Jul 5, 10:03 PM CDTSpecial Weather StatementMAFDawson, Martin42 min
Jul 5, 10:43 PM CDTSpecial Weather StatementMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry62 min
Jul 5, 11:03 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Jul 5, 11:04 PM CDTSpecial Weather StatementMAFHoward41 min
Jul 5, 11:46 PM CDTSpecial Weather StatementMAFMitchell, Scurry44 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.